How can I support my girlfriend who has to come off Seroquel?

Posted by hsteven83 @hsteven83, Aug 1, 2020

My girlfriend has borderline personality disorder and agoraphobia. Anxiety makes it hard to sleep. She’s been taking 200mg Seroquel for a couple years now and has stopped seeing her new doctor because of a rushed appointment and reluctance to renew her prescription. The doctor suggested therapy, but she’s been told twice now that she needs a specialist that we can’t afford or find in our area. She has only a couple days left of Seroquel and will be experiencing withdrawal without medical supervision, which for her will mean insomnia, mood swings, depression, outbursts, and suicidal thoughts. I need to help her to manage the withdrawal symptoms without another medication.

Sympathies. Anxiety is difficult but I really don’t think that seroquel and marijuana are good treatments (I am not a doctor). They are both temporary and addictive. The panic she is experiencing from potentially not having access to seroquel or marijuana is actually the problem, and not the withdrawal effects from seroquel, of which insomnia is probably the worst side effect for many. I don’t understand why a doctor would use seroquel to treat anxiety since it’s an atypical antipsychotic. If she were psychotic, weed should be the last thing she should be touching in my opinion. But like I said, the main withdrawal of seroquel is insomnia and it won’t kill her. To me, her main problem is that she’s convinced herself that she needs chemicals to function. While this may be true at the moment, it’s probably not viable in the long run unless he condition is chronic. It sounds to me like a change of attitude through therapy would be good as well.

REPLY
@hsteven83

I did actually get her to agree to a therapy appointment this morning, but it will only help if they can get her a psychiatrist today, because her medication runs out tonight. She took half a dose two days in a row to make that happen, and it's been a really rough weekend.

Jump to this post

If she doesn’t see a doctor today she needs to go to the ER. You can’t let her start withdrawal. That would be inhumane.

REPLY

I know many doctors and facilities are doing telehealth appointments because of Covid-19 and most take insurance. They may provide payment options as well. There are also many providers that do 24/7 appointments. It's a great option for those with high anxiety during this time.

REPLY

I took Seroquel for quite some time and had to come off of it because of side effects and a change in my situation. I was fortunate in that I could withdraw slowly, but I have had other drugs that even with ramp-down still made me very sick. The only thing that helped was my husband. We are both retired, so I had the luxury of having him with me all the time. He kept me safe, held me when my mind was racing, and assured me it would end. Cold turkey is hell, so if you can get her to go to the ER – beg and plead – it will help her immensely. If it gets bad enough, call an ambulance. They will probably want to place her in lockdown for a couple of days, and while I know that scares her, and you, it might be the best place for her right now. Hospitals are taking all the necessary precautions to keep patients safe from the virus. Stay strong for her; I wish her, and you, the best of luck.

REPLY
@sears

Yes you can get her into the ER. If she starts having horrible withdrawals it would be imperative. They’ll be able to help until you get her doctor thing figured out. You can’t let her go cold turkey!

Jump to this post

I agree with checking in at ER. My husband insisted.
I was withdrawing from years of taking Clonazapam: ab and stomach pain! at the beginning.
The docs were wonderful and one resident actually made me laugh!

The hospital called later to see how I was!

My neurologist (not the prescriber) was getting ready to retire. He saved my sanity! He introduced me to a young neurologist who is guiding me through a slow, well defined taper of decreasing the number of pills I take per day. I am now taking 1 pill(2 halves) a day…
And a morning pill 1 (similar to Aricept).

Your doctor will give you the number of pills to take each day, how many weeks to stay at that dose…..weeks/months to slowly reduce your medication.
Don’t do this taper alone. The doctor will give you a check back appointment. Ask if you can call or see him earlier if you need to!

You can do this!

REPLY

@hsteven83 I haven't seen any posts here from you in quite a few days. How are things going for you and your girlfriend? Was she able to get the help needed? Please let us know; we care.
Ginger

REPLY
Please sign in or register to post a reply.
  Request Appointment